Hail, Weston
- When
- July 6, 5:55 PM MST
- Where
- Weston County, 5.17 mi NNW of Osage
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.046, -104.469
Penny size hail fell northwest of Osage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Penny size hail fell northwest of Osage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 4:17 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 517 PM MDT SAT JUL 6 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 237 PM MDT SAT JUL 6 2013 20Z SURFACE ANALYSIS SHOWED SURFACE BOUNDARY FROM CENTRAL ND INTO CENTRAL NE AND ANOTHER ACROSS NORTHWEST ND INTO NORTH CENTRAL WY. 1KM VISIBLE MATINEE SHOWED CU POPPING ACROSS PORTIONS OF THE CWA...WITH TCU/CB DEVELOPMENT OVER THE HIGHER TERRAIN OF THE BLACK HILLS. ATMOSPHERE EAST OF THE BLACK HILLS CAPPED FOR NOW...BUT FROM FAR WESTERN SD AND AREAS WEST MLCAPE FROM 1-1.5KJ/KG NOTED WITH MINIMAL MLCIN. TAIL END OF SHORTWAVE EAST OF CWA WITH SUBSIDENCE BEHIND IT...ONE THING THAT MAY INHIBIT CONVECTION EARLY ON OVER THE PLAINS. UPSTREAM WAVE OVER NORTHWEST WY WILL MOVE THROUGH AREA THIS AFTERNOON/EVENING...TAPPING INTO INSTABILITY AS IT SHIFTS EAST. 0-6KM SHEAR NEAR 20M/S...ACTIVITY MAY STRUGGLE TO BECOME SUSTAINED SEVERE. DCAPE FROM 1-2KJ/KG SUPPORTS A WIND THREAT WITH STRONGEST STORMS. ACTIVITY SHIFTS EAST OVERNIGHT...BUT ADDITIONAL ENERGY OVER ID WILL MOVE INTO OVERNIGHT PRODUCING ELEVATED CONVECTION LATER TONIGHT. TEMPERATURES WILL BE NEAR GUIDANCE TONIGHT. SUNDAY...MORE SUBSTANTIAL SHORTWAVE WILL MOVE ACROSS THE US/CANADIAN BORDER. LOW WILL DEVELOP OVER WY DURING THE DAY...PUSHING FRONTAL BOUNDARY BACK NORTH AS A WARM FRONT...CREATING A BOUNDARY LIKELY BISECTING THE CWA FROM NORTHWEST TO SOUTHEAST. SOUTHEAST FLOW WILL STRENGTHEN LEADING TO 0-6KM SHEAR AROUND 25M/S. MOISTURE POOLING DOWN LOW AND STEEPENING MID-LEVEL LAPSE RATES WILL PRODUCE 1-2KJ/KG MLCAPE BY AFTERNOON AND LITTLE CAP. AS TAIL END OF AFOREMENTIONED SHORTWAVE WASHES OVER CWA...EXPECT A ROUND OF SEVERE CONVECTION TO DEVELOP WITH SUPERCELLS AND ASSOCIATED LARGE HAIL/DAMAGING WIND GUSTS. ACTIVITY WILL SHIFT EAST SUNDAY NIGHT ON 20-30KT LOW LEVEL JET. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 237 PM MDT SAT JUL 6 2013 ZONAL FLOW ALOFT WILL PERSIST THROUGH TUESDAY WITH SHORTWAVES TRACKING EASTWARD ACROSS THE NORTHERN PLAINS... RESULTING IN DAILY CHANCES FOR THUNDERSTORMS. MORE ORGANIZED STORM ACTIVITY EXPECTED MONDAY WITH COLD FRONT CROSSING FORECAST AREA. UPPER RIDGE WILL BUILD OVER THE ROCKIES DURING THE SECOND HALF OF THE WEEK...BRINGING OVERALL DRIER CONDITIONS...ALTHOUGH ISOLATED THUNDERSTORMS ARE STILL POSSIBLE. TEMPERATURES WILL BE NEAR TO ABOVE AVERAGE. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING ISSUED AT 516 PM MDT SAT JUL 6 2013 ISOLD TO SCT TSTMS WL CONT THRU THE EVENING. NW WNDS WL DCRS THIS EVE...BCMG SLY BY SUN MRNG AS LOW PRESS DVLPS OVR WY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM...55 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 447 AM MDT SAT JUL 6 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 447 AM MDT (547 AM CDT) SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT SAT JUL 6 2013
SDZ026-028-062230-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
344 PM MDT SAT JUL 6 2013
...STRONG THUNDERSTORMS OVER CENTRAL BLACK HILLS...
AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 7 MILES NORTHEAST OF HILL
CITY...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND HEAVY RAIN IS EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKERVILLE...
HISEGA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4414 10330 4393 10311 4385 10349 4387 10361
4398 10370
TIME...MOT...LOC 2141Z 241DEG 14KT 4398 10343
SANDERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 506 PM MDT SAT JUL 6 2013 WYZ054-056-062345- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 506 PM MDT SAT JUL 6 2013 ...STRONG THUNDERSTORM MOVING TOWARD KEYHOLE RESERVOIR... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF ROZET...OR 23 MILES NORTHEAST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. HAIL THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH ARE EXPECTED. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYHOLE RESERVOIR... CARLILE... PINE HAVEN... DEVILS TOWER JUNCTION... BOATERS SHOULD GET TO SHORE IMMEDIATELY. && LAT...LON 4454 10467 4431 10471 4435 10518 4453 10517 TIME...MOT...LOC 2304Z 273DEG 21KT 4444 10504 SANDERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT SAT JUL 6 2013
WYZ055-070000-
SOUTHERN CAMPBELL WY-
518 PM MDT SAT JUL 6 2013
...STRONG THUNDERSTORM OVER SOUTHERN CAMPBELL COUNTY...
AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE TREE JUNCTION...OR 14 MILES SOUTHWEST
OF WRIGHT...MOVING EAST AT 35 MPH.
HAIL THE SIZE OF PENNIES AND WIND GUSTS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 387 WEST OF
WRIGHT AND HIGHWAY 59 SOUTH OF WRIGHT.
&&
LAT...LON 4373 10583 4368 10509 4349 10507 4348 10566
4350 10591
TIME...MOT...LOC 2317Z 278DEG 30KT 4363 10571
SANDERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT SAT JUL 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 NNE MOORCROFT 44.30N 104.93W
07/06/2013 E1.75 INCH CROOK WY PUBLIC
HAIL 4 TO 6 INCHES DEEP. DAMAGE TO SIDING AND TO A
CAMPER.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT SAT JUL 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 7 NNE ROCKYPOINT 44.99N 105.05W
07/06/2013 E1.25 INCH CROOK WY TRAINED SPOTTER
0632 PM TSTM WND GST 7 NNE ROCKYPOINT 44.99N 105.05W
07/06/2013 E60 MPH CROOK WY TRAINED SPOTTER
&&
WFO UNRThe Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458541.